Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2009, 12:17 AM CDT for Greene County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2009, 12:17 AM CDT (05:17 UTC)
- Expired
- May 1, 2009, 1:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Greene County, MO
The radar
The Springfield radar (KSGF), 15 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 12:19 AM CDT | HAIL 0.88 | Springfield, MO | REPORT RECEIVED THROUGH GREENE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 010517
SVRSGF
MOC077-010600-
/O.NEW.KSGF.SV.W.0086.090501T0517Z-090501T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1217 AM CDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 100 AM CDT.
* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A CLUSTER OF SEVERE THUNDERSTORMS OVER CENTRAL GREENE
COUNTY...WHICH INCLUDES PORTIONS OF THE CITY OF SPRINGFIELD. THIS
CLUSTER WAS MOVING EAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STRAFFORD BY 1250 AM CDT.
FAIR GROVE BY 1255 AM CDT.
THE TOWNS OF EBENEZER AND BASSVILLE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE
MARKERS 71 AND 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3713 9336 3732 9348 3742 9336 3742 9307
3727 9308 3727 9306 3715 9307
TIME...MOT...LOC 0516Z 249DEG 17KT 3725 9333
$$
CRAMER2 follow-up statements
000
WWUS53 KSGF 010553
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 AM CDT FRI MAY 1 2009
MOC077-010600-
/O.CON.KSGF.SV.W.0086.000000T0000Z-090501T0600Z/
GREENE MO-
1253 AM CDT FRI MAY 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EAST CENTRAL GREENE COUNTY...
AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SPRINGFIELD TO
TURNERS...MOVING EAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING UP TO NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF
60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
STRAFFORD BY 100 AM CDT.
THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 78 AND 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THESE STORMS ARE
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
AT 1219 AM CDT...NICKEL SIZE HAIL WAS REPORTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
&&
LAT...LON 3726 9328 3727 9306 3726 9306 3715 9307
3715 9331
TIME...MOT...LOC 0553Z 249DEG 17KT 3721 9322 3720 9306
$$
TERRY000
WWUS53 KSGF 010558
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 AM CDT FRI MAY 1 2009
MOC077-010608-
/O.EXP.KSGF.SV.W.0086.000000T0000Z-090501T0600Z/
GREENE MO-
1258 AM CDT FRI MAY 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENE COUNTY
EXPIRES AT 100 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FRIDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.
LAT...LON 3726 9328 3727 9306 3726 9306 3715 9307
3715 9331
TIME...MOT...LOC 0558Z 249DEG 17KT 3722 9319 3721 9303
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:55 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 30, 11:55 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU APR 30 2009
.UPDATE...
STORMS HAVE INCREASED DURING THE PAST HOUR OR TWO ALONG AND WEST
OF AN OSCEOLA TO SPRINGFIELD TO AVA LINE AS THE LOW LEVEL JET AND
ISENTROPIC LIFT INCREASED OVER THE REGION. HIGH FREEZING LEVEL AND
NARROW CAPE OFF THE 00Z SOUNDING SUGGEST THAT ANY STORMS THAT
DEVELOP WILL BE VERY EFFICIENT RAINFALL PRODUCERS. WE ARE KEEPING
A CLOSE EYE ON STORMS OVER SOUTHEAST KANSAS AS THEY SHOW HAIL
POTENTIAL WITH 50 DBZ CORES OVER 35 KFT.
TERRY
&&
.DISCUSSION...
SOGGY WEATHER CONTINUES ACROSS THE REGION TODAY. A MID LEVEL
SHORTWAVE TROUGH CROSSING THE AREA WAS PRODUCING WIDESPREAD
SHOWERS. SOME THUNDERSTORMS WERE NOTED ACROSS NORTHEAST OKLAHOMA
ALONG THE CLEARING LINE. RAINFALL AMOUNTS TODAY HAVE BEEN FAIRLY
MODEST AND GENERALLY LESS THAN ONE HALF INCH.
THE WET AND ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE WEEKEND
AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH A STALLING
FRONT AND ABUNDANT MOISTURE. WITH THIS IN MIND...THE FLASH FLOOD
WATCH HAS BEEN EXTENDED INTO SUNDAY.
FOR TONIGHT...EXPECT RAINFALL TO TAPER OFF THIS EVENING IN THE WAKE OF THE
PASSING SHORTWAVE. IT APPEARS THAT THE STRONGER CONVECTION WILL
REMAIN TO THE SOUTH WITHIN REGION OF GREATER INSTABILITY. HOWEVER
CONVECTION MAY INCREASE LATER TONIGHT INTO EARLY FRIDAY
PARTICULARLY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AS A
LOW LEVEL JET DEVELOPS.
ON FRIDAY...A FRONT WILL SAG SOUTHWARD INTO THE OZARKS. THE DEGREE
OF INSTABILITY AND RESULTING RISK OF SEVERE WEATHER REMAINS IN
QUESTION. IT APPEARS THE HIGHEST POTENTIAL FOR STRONG CONVECTION
WILL BE ACROSS FAR SOUTHERN MISSOURI AHEAD OF THE FRONT. OTHERWISE
EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY
NIGHT AS A STRENGTHENING LOW LEVEL JET INTERSECTS THE FRONT.
FOR SATURDAY...PERIODS OF POTENTIALLY HEAVY RAINFALL WILL PERSIST
AS THE FRONT STALLS ACROSS NORTHERN ARKANSAS AND AN UPPER TROUGH
APPROACHES FROM THE WEST. THIS WILL MAINTAIN AN OVERRUNNING REGIME
AS A PERSISTENT LOW LEVEL JET INTERSECTS THE FRONT. 850 MB
DEWPOINTS IN THE 10 TO 15 DEGREE CELSIUS RANGE AND PRECIPITABLE
WATER VALUES NEAR 1.5 INCHES WILL SUPPORT HEAVY RAINFALL
POTENTIAL. OTHERWISE THE WIDESPREAD PRECIPITATION AND
NORTHEASTERLY FLOW NORTH OF THE FRONT WILL RESULT IN COOLER
TEMPERATURES THIS WEEKEND.
ON SUNDAY...A FINAL PRIMARY SHORTWAVE TROUGH IS PROGGED TO TRACK
ACROSS THE AREA BRINGING MORE RAINFALL. WE WILL REMAIN ON THE COOL
SIDE OF THE FRONT WITH HIGHS POTENTIALLY REMAINING IN THE 50S
ACROSS CENTRAL MISSOURI.
UNCERTAINTY CONTINUES ON THE TIMING OF FEATURES IN THE EXTENDED
BUT THERE SHOULD BE AT LEAST A BIT OF A BREAK ON MONDAY. HOWEVER
THE OVERALL ACTIVE PATTERN WILL LIKELY PERSIST.
FOSTER
&&
.AVIATION...
WILL CONTINUE MENTION OF AT LEAST VICINITY THUNDER THROUGH THE
OVERNIGHT HOURS AS STORM ACTIVITY INCREASES OVER SOUTHWEST
MO/SOUTHEAST KS. A SURFACE FRONT WILL GRADUALLY PUSH SOUTH ACROSS
THE AIRPORTS DURING THE MORNING AND SHOULD RESULT IN A FAIRLY
ABRUPT SHIFT TO THE NORTH AND NORTHEAST DURING THE MORNING.
UPSLOPE NORTHEAST FLOW MAY DROP CEILINGS TO IFR BY FRIDAY
AFTERNOON. FOR NOW HAVE OPTED TO GO MVFR BUT WANT TO ALERT OUR
USERS TO THAT POTENTIAL.
UPPER LEVEL DISTURBANCES WILL CONTINUE TO OVERRIDE THE FRONT AND
SHOULD LEAD TO CONTINUED CHANCES FOR SHOWERS AND STORMS THROUGH
FRIDAY EVENING.
TERRY
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 30, 8:13 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 PM CDT THU APR 30 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 813 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL AND LOCALIZED FLOODING...AND RESIDUAL FLOODING MAY CONTINUE ON SOME LOW WATER CROSSINGS. AREAS AFFECTED AND TIMING: HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THROUGH TONIGHT. DISCUSSION: UPPER LEVEL DISTURBANCES INTERACTING WITH ABUNDANT MOISTURE WILL CONTINUE TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS...AND THE POTENTIAL FOR HEAVY RAINFALL. ANY HEAVY RAIN OVER THE ALREADY SATURATED SOIL CONDITIONS COULD CAUSE FLASH FLOODING. THE RISK OF SEVERE WEATHER REMAINS LOW THROUGH TONIGHT DUE TO LIMITED INSTABILITY. A FEW STRONG STORMS MAY DEVELOP ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 2 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA. SOME STRONG TO SEVERE STORMS MAY ACCOMPANY THE INITIAL FRONTAL PASSAGE ON FRIDAY ACROSS SOUTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY/KARDELL
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 12:13 AM CDT | Flash Flood Warning | SGF | Greene | 9 hr |
| May 1, 12:38 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 35 min |
| May 1, 1:07 AM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 6 hr |
| May 1, 2:28 AM CDT | Flash Flood Warning | SGF | Barton, Jasper, Vernon | 6 hr |
| May 1, 2:42 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 48 min |
| May 1, 3:11 AM CDT | Flash Flood Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 6 hr |
| May 1, 3:15 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 45 min |
| May 1, 3:22 AM CDT | Flash Flood Warning | SGF | Douglas, Howell, Shannon, Texas, Wright | 5 hr |
| May 1, 4:25 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 65 min |
| May 1, 4:50 AM CDT | Flash Flood Warning | SGF | Christian, Stone | 6 hr |
| May 1, 4:59 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 51 min |
| May 1, 5:44 AM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| May 1, 6:28 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Greene, Howell, Shannon, Stone and 3 more | 8 hr |
| May 1, 6:45 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 5 hr |
| May 1, 7:15 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| May 1, 7:35 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 40 min |
| May 1, 7:45 AM CDT | Areal Flood Warning | SGF | Jasper, Lawrence | 6 hr |
| May 1, 7:53 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
| May 1, 8:17 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 43 min |
| May 1, 9:39 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 28 min |
| May 1, 9:49 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 41 min |
| May 1, 9:58 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 48 min |
| May 1, 11:03 AM CDT | Areal Flood Warning | SGF | Barton | 3 hr |
| May 1, 11:43 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 31 min |
| May 1, 11:46 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 2 hr |
| May 1, 2:07 PM CDT | Areal Flood Warning | SGF | Barry, Barton, Christian, Douglas, Greene, Howell and 8 more | 19 hr |
| May 1, 3:22 PM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton | 5 hr |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 61 min |
| May 1, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 65 min |
| May 1, 6:25 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 49 min |
| May 1, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.